Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 381, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 21, 2003, 5:21 PM CDT for Greene County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 5:21 PM CDT (22:21 UTC)
- Expired
- Jul 21, 2003, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Greene County, AL
The radar
The Birmingham radar (KBMX), 122 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2335 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 677 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 212221
SVRBHM
ALC063-212245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
521 PM CDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREENE COUNTY IN WEST CENTRAL ALABAMA
* UNTIL 545 PM CDT
* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BOLIGEE...MOVING EAST AT 30 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...EUTAW AND
FORKLAND.
LARGE HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3293 8807 3288 8787 3277 8783 3267 8777
3261 8779 3262 8802 3274 8811 3278 8810
3290 8819 3299 8820
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:11 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 21, 3:11 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 311 PM CDT MON JUL 21 2003 SEVERE THUNDERSTORM WATCH HAS PUT ME BEHIND SCHEDULE WITH THIS DISCUSSION. LINE OF SEVERE THUNDERSTORMS WILL CONTINUE SOUTHEAST AND SPREAD ACROSS MOST OF NORTH ALABAMA THROUGH THE EVENING HOURS. VERY LITTLE CONVECTION WEST OF TUPELO...SO LIKELY POPS WILL BE CONFINED TO NORTHERN COUNTIES. ALL CONVECTION SHOULD DIE DOWN LATER THIS EVENING...AND EXPECT LITTLE ACTIVITY AFTER MIDNIGHT. ANOTHER MCS LIKELY TO AFFECT AREA ON TUESDAY...WITH TIMING PROBABLY SIMILAR TO TODAY. MODELS IN AGREEMENT WITH BEST UPPER LIFT AND DYNAMICS MOVING ACROSS CENTRAL ALABAMA TUESDAY NIGHT...AS COLD FRONT MOVES INTO NW ALABAMA. THERE WILL BE A THREAT OF SEVERE STORMS ANYTIME THROUGH TUESDAY NIGHT...AS DYNAMICS VERY STRONG FOR THIS TIME OF YEAR. UPPER TROF DIGS SOUTHWARD OVER THE EASTERN UNITED STATES WITH RAIN PULLING OUT OF SOUTH ALABAMA WEDNESDAY MORNING. MUCH DRIER AND SLIGHTLY COOLER AIR WILL INFILTRATE THE AREA THURSDAY AND FRIDAY. UPPER TROF EXITS ALABAMA FAIRLY QUICKLY AND SOUTHERLY FLOW RETURNS TO THE AREA ON SATURDAY. ANOTHER SHORT WAVE TROF WILL AFFECT AREA BY LATE IN THE WEEKEND. PRELIMINARY NUMBERS... BHM 72 87 67 84 63 / 70 60 70 20 MGM 72 90 71 87 65 / 40 50 70 40 .BHM...NONE. 58/ROSE
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 4 hours 21 minutes before
ALZ011>015-017>050-212000- HAZARDOUS WEATHER OUTLOOK ...CORRECTION... NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM LIVINGSTON TO CLANTON TO WEDOWEE. IN ADDITION TO THE POTENTIAL FOR SEVERE WEATHER ACROSS THE NORTHERN TWO THIRDS OF THE COUNTY WARNING AREA...THE WET MICROBURST POTENTIAL ACROSS THIS AREA IS ALSO IN THE HIGH CATEGORY. THIS MEANS THERE IS A GREATER POTENTIAL FOR STRONG PULSE TYPE STORMS THROUGH THE EVENING HOURS. THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL. THE WET MICROBURST POTENTIAL FOR THE REMAINING THIRD OF THE COUNTY WARNING AREA IS MODERATE. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TUESDAY AND TUESDAY NIGHT. AN UNUSUALLY STRONG COLD FRONT WILL APPROACH THE AREA ON TUESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AS THE PRIMARY HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY THIS AFTERNOON THROUGH TUESDAY NIGHT.
In the hours before
Special weather statement, Jul 21, 4:52 PM CDT, 29 minutes before
ALZ011>015-017>020-024-026-220000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 452 PM CDT MON JUL 21 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM SEVERE THUNDERSTORM WATCH NUMBER 788... MARION...WINSTON... THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 788 WHICH IS IN EFFECT UNTIL 700 PM... BLOUNT...CALHOUN...CHEROKEE...ETOWAH...FAYETTE... JEFFERSON...LAMAR...ST CLAIR...WALKER...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 3:01 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 59 min |
| Jul 21, 3:42 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 63 min |
| Jul 21, 4:00 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 45 min |
| Jul 21, 4:07 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 53 min |
| Jul 21, 4:20 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Sumter | 55 min |
| Jul 21, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 63 min |
| Jul 21, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 68 min |
| Jul 21, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 61 min |
| Jul 21, 4:59 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 46 min |
| Jul 21, 5:13 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 62 min |
| Jul 21, 5:16 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 44 min |
| Jul 21, 5:20 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 40 min |
| Jul 21, 5:24 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 51 min |
| Jul 21, 5:41 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 64 min |
| Jul 21, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 24 min |
| Jul 21, 5:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Etowah | 44 min |
| Jul 21, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 35 min |
| Jul 21, 5:58 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 47 min |
| Jul 21, 6:00 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 30 min |
| Jul 21, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Marengo | 57 min |
| Jul 21, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 64 min |
| Jul 21, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.